Nov. 9 -- SATURDAY, Nov. 8 (HealthDay News) -- Giving patients written and verbal instructions on proper use of the blood thinner warfarin significantly reduces the risk of serious gastrointestinal and brain bleeding problems, according to a University of Pennsylvania School of Medicine study.
It also found that patients who see only one doctor and fill their prescription at a single pharmacy are less likely to suffer serious bleeding events.
The study included 2,346 older adults taking warfarin for problems such as heart rhythm abnormalities, deep vein thrombosis, stroke, heart valve replacements or pulmonary embolism. Only 55 percent of patients reported receiving any type of medication instructions from a doctor or nurse.
The researchers found that patients who did receive medication instructions from a doctor and nurse plus a pharmacy worker were 60 percent less likely to suffer a serious bleeding problem over the next two years.
They also found that the way patients receive medication instruction has an effect. Patients who received written information or written information plus verbal instructions were less likely to suffer bleeding events than those who received no instructions beyond those printed on the prescription bottle. However, patients who received verbal instructions alone weren't less likely to suffer bleeding problems than patients who received no instructions.
The findings, published in the October issue of the Journal of General Internal Medicine, show that improved communication by doctors and pharmacists could reduce the number of bleeding events among warfarin users and related hospitalizations.
"While we do not know the specific mechanism linking the medication instructions to reduce bleeding risk, it is likely that improved communication about medications leads to increased drug adherence and earlier recognition of medication side effects," study author Dr. Joshua P. Metlay, an associate professor in Penn's division of general internal medicine, and a senior scholar in the Center for Clinical Epidemiology and Biostatistics, said in a university news release.
The U.S. Agency for Healthcare Research and Quality has more about warfarin.
SOURCE: University of Pennsylvania School of Medicine, news release, Oct. 27, 2008